Georgia, 2001

Damaging Winds in Georgia, May 29, 2001

May 29, 2001 · NWS JAX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 29, 1:30 PM EST, 3 hours 56 minutes earlier.

Area forecast discussion, May 29, 1:30 PM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT TUE MAY 29 2001

FIRST ROUND OF CONVECTION HAS QUICKLY MOVED OFFSHORE WITH MORE
STORMS DEVELOPING OVER N AND W PART OF CWA.  SHORT WAVE NOW MOVING
INTO AREA AS WATER VAPOR LOOP SHOWS DRY AIR ALOFT TO OUR NW.  EXPECT
CONVECTIVE ACTIVITY TO CONTINUE INTO EVENING HOURS SO WILL KEEP HIGH
POPS ACCORDING TO LATEST RADAR TRENDS.  TOMORROW AIRMASS DRIES OUT
IN THE UPPER LEVELS WITH SHORT WAVE PASSAGE...AROUND 1.25.  STILL
ENOUGH LOW LEVEL MOISTURE AND WITH LIGHTER SW WINDS THE EAST COAST
SEABREEZE WILL RETURN WARRANTING A 30 POP.  UPPER LEVEL VORTICITY
MAXIMUM WILL MOVE SE ACROSS GA PROVIDING SOME LIFT ALSO.  MOS TEMPS
IN CLOSE AGREEMENT AND LOOK GOOD.  MOS POPS LOOK TOO LOW NEXT TWO
DAYS SO WENT ABOVE GUIDANCE.

MARINE...SURFACE LOW NOW ALONG SC COAST AND MOVING NE.  WINDS AND
PRESSURE GRADIENT SHOULD SLACKEN OVER GA WATERS SO WILL MAKE ONE
GROUPING.  FRONT MOVES INTO WATERS LATER TONIGHT AND WASHES OUT.
ANOTHER FRONT SATURDAY NIGHT.  CONDITIONS SHOULD REMAIN BELOW
HEADLINE CRITERIA.

PRELIM
AMG 65/89/66/89 4323
SSI 68/91/67/92 6323
JAX 67/90/67/90 6323
GNV 68/91/6H7/92 6323 04

.JAX...
FL...NONE.
GA...NONE.

MZ

In the hours before

Special weather statement, May 29, 11:46 AM EST, 5 hours 40 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-300000-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1246 PM EDT TUE MAY 29 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

AN APPROACHING COLD FRONT WILL PRODUCE NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA THIS
AFTERNOON AND EVENING. ISOLATED STORMS COULD REACH SEVERE LIMITS AND
PRODUCE WIND GUSTS GREATER THAN 58 MPH AND HAIL LARGER THAN 3/4 INCH
IN DIAMETER...AS WELL AS FREQUENT DANGEROUS CLOUD TO GROUND
LIGHTNING. TAKE SHELTER IF THREATENING WEATHER APPROACHES YOU.
MARINERS ARE URGED TO SEEK SAFE HARBOR IMMEDIATELY IF THREATENING
WEATHER APPROACHES. SPOTTER ACTIVATION MAY BE REQUIRED.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATSION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atkinson

When
May 29, 5:26 PM EST
Where
Atkinson County, Kirkland
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
31.317, -82.917

Large trees and power lines were blown down.

Thunderstorm Wind, Coffee

When
May 29, 5:33 PM EST
Where
Coffee County, Douglas
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
31.500, -82.850

Large trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2001Every state in 2001This day in weather historyWarnings in Georgia, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250450, 5250451.